Utah, 2020

Excessive Heat in Utah, July 11 to 13, 2020

July 11 to 13, 2020 · NWS GJT · 1 event in 1 county or zone

A large ridge of high pressure remained situated near the Four Corners region for several days. This resulted in scorching heat and dry weather across eastern Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large ridge of high pressure remained situated near the Four Corners region for several days. This resulted in scorching heat and dry weather across eastern Utah. Precipitable water values were at a record low for mid July which translated to single digit humidity at the surface. Record breaking high temperatures occurred through the period with overnight lows only dropping into the low to mid 80s below 5000 feet in the Arches and Grand Flat area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 4:48 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 11, 4:48 AM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
548 AM MDT Sat Jul 11 2020

.SHORT TERM...(Today through Sunday)
Issued at 324 AM MDT Sat Jul 11 2020

The hottest two days of the year so far are on tap this weekend.
A large ridge of high pressure with 500mb heights analyzed at 600dam
remains situated just southeast of the Four Corners today. This
ridge has resulted in two things - scorching heat, and suppressing
moisture to the south of the central Rockies. Subtle changes are
in the works however, as a meager plume of mid-level moisture
works northward around the western periphery of this high pressure
system. After another day baking in the heat, some isolated
afternoon virga showers are expected to develop in southern Utah
and track east of the Colorado River by sunset. While
precipitation at the surface is unlikely...some convective cloud
cover will be a welcome relief to the relentless assault of heat
in the lower canyon country. Expect some clouds to linger
overnight over the western slope and thus a slightly warmer
overnight than seen in past days.

On Sunday, the center of the large ridge of high pressure will
drift slightly southward into southeast New Mexico. Additional
moisture will be allowed to drift northward over Arizona and into
southern Utah and southwest Colorado. In fact, PWAT normalized
anomalies climb to above average levels by Sunday afternoon over
the entire western slope. CAM guidance indicates the potential
for afternoon and evening thunderstorms, focused mainly in the
higher elevations. Still, with an extremely dry sub cloud layer in
place, wetting rains and precipitation are unlikely with most of
the shower and thunderstorm activity. Consideration was given to
Red Flag highlights for dry thunderstorms during the Sunday
timeframe. However while some lightning will be possible, a lack
of greater instability due to extremely warm mid- level
temperatures will likely limit the areal coverage of showers,
thunderstorms, and thus lightning. Future forecast cycles will
continue to address and reanalyze this threat.

.LONG TERM...(Sunday night through Friday)
Issued at 324 AM MDT Sat Jul 11 2020

The trough pushing through the Pacific Northwest will impinge on the
strong ridge over the southern Four Corners Monday and Tuesday. In
between, the pressure gradient will tighten and lead to a belt of 30-
50kt mid-level winds across the northern CWA. With temperatures
remaining hot and humidity staying low, strong winds aloft will
be brought to the surface via deep boundary layer mixing. This will
result in potentially critical fire weather conditions Monday and
possibly Tuesday. Given the ingredients in place, went ahead an
issued a Fire Weather Watch for Monday afternoon which includes
much of eastern Utah and western Colorado. A watch for Tuesday was
considered as well but held off for this forecast package. Please
refer to the fire weather section below for more details.
Lingering moisture advecting around the western periphery of the
ridge will keep the chance for convection in the forecast across
the higher terrain, but a very dry sub-cloud layer will prevent
much rain from reaching the ground. Instead of wetting rains,
virga and gusty/erratic outflow winds will be more common.

Low amplitude ridging returns on Wednesday as the trough scoots
eastward into the northern plains and upper Midwest. The pressure
gradient will relax as a result, leading to a less breezy day and
diminished fire weather concerns. Winds will have a more westerly
component with the bone dry Great Basin as the source region. This
should keep any shower/thunderstorm chances to a minimum and
confined to the higher terrain near the Continental Divide, if
anywhere.

By Thursday and Friday, ensemble guidance is in good agreement
regarding the center of the ridge shifting eastward into the
southern Plains. Additionally, ensemble means are advertising a weak
closed low or open wave developing off the southern California coast
mid to late week. This combination can encourage a channel of sub-
tropical moisture to advance into the forecast region from the south
and southwest. While the exact evolution of this moisture is still
to be determined, a gradual uptick in shower/storm chances is on the
table, particularly in the southern and central mountains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 520 AM MDT Sat Jul 11 2020

Quiet weather and VFR flight conditions expected for the next 24
hours. Scattered high clouds will occasionally pass overhead most
TAF sites through the day, but these will be well above ILS
breakpoints once again. Beginning 18-20Z, typical diurnal winds
will pick up and become gusty at times at higher terrain terminals
like KGUC, KEGE, KRIL and KHDN. Similar to the past few nights,
winds will quickly diminish shortly after sunset.

&&

.FIRE WEATHER...
Issued at 324 AM MDT Sat Jul 11 2020

Several fire weather concerns exist in the Saturday-Tuesday
timeframe. Extremely dry air and hot conditions will promote
strong mixing on Saturday, which could tap into some briefly gusty
winds during the afternoon. However, wind gusts will be brief and
coverage will not be great enough to warrant headlines. Some mid-
level moisture will work northward on Sunday resulting in a risk
for afternoon thunderstorms in the higher terrain. An extremely
dry air layer near the surface will result in a very low chance
for precipitation however, and thus any shower or storm that forms
will likely be dry. Red Flag highlights could be warranted for
Sunday if this forecast persists. On Monday, stronger flow aloft
moves in resulting in gusty afternoon winds and widespread
critical fire weather conditions. A Fire Weather Watch has been
issued for Monday. These conditions may last until Tuesday,
however at the Day 4 forecast range confidence is not quite high
enough to warrant highlights at this time.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Monday afternoon through Monday evening
     for COZ200-202-203-207-290-292.

UT...Fire Weather Watch from Monday afternoon through Monday evening
     for UTZ486-487-490-491.

     Heat Advisory from noon today to 8 PM MDT Monday for UTZ022-
     027>029.

&&

SHORT TERM...MAC
LONG TERM...MDM
AVIATION...MDM
FIRE WEATHER...MAC
Hazardous weather outlook, Jul 11, 3:08 AM MST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
408 AM MDT Sat Jul 11 2020

COZ001>014-017>023-UTZ023>025-028-121015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Eastern Uinta Mountains-Eastern Uinta Basin-
Tavaputs Plateau-La Sal and Abajo Mountains-
408 AM MDT Sat Jul 11 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Winds this
afternoon will continue to be less gusty than previous days,
therefore reducing the threat of fire weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. Very hot weather
will be the story on Sunday due to a large area of high pressure
anchored over the southern Four Corners. Highs in the lower
valleys will exceed 100 degrees, with cooler yet still
unseasonably warm temperatures found in the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

UTZ022-027-029-121015-
Southeast Utah-Arches/Grand Flat-Canyonlands/Natural Bridges-
408 AM MDT Sat Jul 11 2020

This hazardous weather outlook is for portions of east central
Utah and southeast Utah.

.DAY ONE...Today and Tonight

A strong area of high pressure will result in continued hot and
dry weather today. The lower valleys in these areas will see
dangerously hot conditions with temperatures as high as 105 to 110
expected below 5000 feet. Hot temperatures will significantly
increase the potential for heat related illnesses, particularly
for those working or participating in outdoor activities.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot weather continues on Sunday. The lower valleys in these areas
will see dangerously hot conditions with temperatures as high as
105 to 110 expected below 5000 feet. Hot temperatures will
significantly increase the potential for heat related illnesses,
particularly for those working or participating in outdoor
activities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Grand Flat and Arches

When
July 11, 9:45 AM MST to July 13, 7:30 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Mesonet
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

High temperatures of 104 to 109 degrees were reported by various automated weather stations at elevations below 5000 feet on July 11th, 12th and 13th. Additionally, overnight lows ranged from 80 to 83 degrees on the morning of the 12th and 13th.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894282.